Jump to content
CrazyBoards.org

Recommended Posts

Basically, I get really shit migraines. I'm currently on pizotifen 1.5mg every night, as it says in my sig. I've only been taking it for a few days, so as of yet I can't really judge how effective it is, but I am still experiencing pretty much constant pain.

I've taken a bunch of OTC painkillers (paracetamol, ibuprofen, and mixtures with codeine, as well as dedicated migraine painkillers), and I've even taken codeine a few times (umm, the less said about that the better). Nothing works. My doctor suggested prescribing painkillers as well as preventatives, but I initially said no because I felt that there was no point, as nothing works. I'm wondering if I made the wrong decision there. I see him again in a few days, and I'm considering asking him for painkillers.

What I wanted to ask was whether anyone else had asked their doctors for stronger painkillers for migraines. If so, how did you bring it up, and what did you get prescribed? Also, how can I tell him that I realistically need something stronger than codeine as I know that doesn't work when I took it illegally? Will I get in trouble for saying that?

(I also know that tramadol works for me, as I've taken that before, but again it doesn't get rid of the pain, but it's the first painkiller I've tried that actually dulls the pain.)

I'd appreciate the feedback. (Also, mods can move this if they feel it'd be more appropriate in the migraines forum.)

Thanks,

N

Link to comment
Share on other sites

i take zonegran at night as a preventative. They had me on treximet as an abortive, but I had to go off it because I started taking remeron for sleep. What my neurologist called in for me is basically a combination of acetaminophen, caffeine, and barbituates, which I was too scared to take at first

Link to comment
Share on other sites

No, you won't get in trouble for telling your doc you took codeine illegally. You are supposed to be 100% honest with docs so that they can diagnose and treat you properly.

I am on a migraine-preventative diet. It is a pain, but it works wonders.

I highly recommend "Heal Your Headache" by David Buchholz. It teaches you to identify your triggers and to control them (if and when it is possible).

Here is a link to it on amazon: http://www.amazon.com/Heal-Your-Headache-Program-Taking/dp/0761125663/ref=sr_1_1?ie=UTF8&qid=1315182098&sr=8-1

Link to comment
Share on other sites

You should look into preventatives. Pain killers and abortifacients definitely have their place, but you want to avoid it in the first place. The headache is just one symptom, you want to avoid a migraine, period.

If you take too much codeine, it seems to help, but you will start waking up with headaches, called rebound headaches. This is also true of tylenol, and ibuprofen. I have heard of Naproxen working for a few people, but it either did or it didn't and you could tell after a few tries.

It took me 35 years to learn this, so I understand if you feel like you can't give the OTC stuff up, but you are more likely to get rebound headaches from OTC meds than you will get any relief.

Link to comment
Share on other sites

@crtclms: I'm not taking any OTC stuff anymore, because there isn't any point. Also, I am taking a preventative. It is helping to the point that it lessens the severity of the migraines, but makes them a lot more constant. I wasn't aware that that was possible on a preventative (I thought it either blocked or didn't I; I didn't think it could partially block my migraines). I'm just looking into what my GP could prescribe me in emergency cases where I get a migraine that is so bad that I literally can't function (which happens every few times...)

But thanks for the feedback. Don't worry, I'm not an addict!

N

Link to comment
Share on other sites

Rebound headaches are not withdrawal symptoms, and have nothing to do with addiction. If your med is making things worse, it is time to try a new med. There are a lot of things to try.

Quote: "Rebound headaches: A type of primary headache caused by overuse of pain relievers. It is also known as analgesic abuse headache."

I think you must be misunderstanding: I do not have rebound headaches!

I was brought up in an environment where I was never allowed to take any pain meds for my headaches/migraines. I've sort of continued this attitude now that I've left home, in that I only take pain meds very infrequently. I've researched all different types of headaches, and spoken to my doctor, and I know that what I'm experiencing are migraines. I certainly am not having rebound headaches. Rebound from what? All the meds that I HAVEN'T been taking?

I'm grateful that you took the time to respond to my question about migraine meds, but really, I was looking for help in treating them, and other peoples' experiences, not a lecture on something that isn't even applicable to my situation.

Thanks,

N

Link to comment
Share on other sites

I actually didn't say you had rebound headaches. I said using narcotics too many days in a row might cause them, so warned you to avoid that.

You suggested that I meant one would have to be an addict for that to happen, which I did not. Whether or not you have been taking pain medications throughout your life has no bearing on whether you are taking narcotics too often now. Relax.

Link to comment
Share on other sites

You should look into preventatives. Pain killers and abortifacients definitely have their place, but you want to avoid it in the first place. The headache is just one symptom, you want to avoid a migraine, period.

If you take too much codeine, it seems to help, but you will start waking up with headaches, called rebound headaches. This is also true of tylenol, and ibuprofen. I have heard of Naproxen working for a few people, but it either did or it didn't and you could tell after a few tries.

It took me 35 years to learn this, so I understand if you feel like you can't give the OTC stuff up, but you are more likely to get rebound headaches from OTC meds than you will get any relief.

Actually, you did imply that was taking OTC meds all the time and questioned whether I wanted to give them up, when all I said in the OP was that I'd only "tried" them, not that I was taking them regularly.

Nevertheless, I am sorry for the misunderstanding, and sorry if I came across as aggressive in my previous post. Thank you for the feedback. I have spoken to my doctor, and as people can see in my sig I now have a prescription of co-dydramol (for emergency use only) and am continuing my use of preventatives. If this one doesn't work, then I will try another. I'm also going to ask for a referral to a neurologist after I manage to get my psych referral sorted out.

Thank you everyone for the feedback.

N

Link to comment
Share on other sites

I was not trying to get "picky", I was trying to apologise. I'm sorry you don't see it that way.

Mods, could you please close this topic, as I have got the advice that I need, and have already spoken to my doctor about it, and therefore I don't see any point in rehashing old discussions just for the sake of it.

Thanks,

N

Link to comment
Share on other sites

Archived

This topic is now archived and is closed to further replies.

×
×
  • Create New...